California, 2012Heavy Snow in California, April 12 to 13, 2012
April 12 to 13, 2012 · NWS MFR · 2 events in 2 counties and zones
A second wet and cold storm brought another round of heavy snow to portions of central Siskiyou county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second wet and cold storm brought another round of heavy snow to portions of central Siskiyou county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Apr 12, 2:05 PM PST, 55 minutes earlier.
Area forecast discussion, Apr 12, 2:05 PM PST, 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
305 PM PDT THU APR 12 2012
CORRECTED LONG TERM.
.SHORT TERM...CYCLONIC FLOW CONTINUES ACROSS THE AREA...WITH THE
CENTER OF THE OFFSHORE LOW SLIDING TO THE SOUTH TODAY AND
TONIGHT...THEN EVENTUALLY PUSHING ONSHORE SOUTH OF THE FORECAST AREA
FRIDAY AFTERNOON. AS THE LOW OFFSHORE MOVES TOWARDS THE
COAST...IT WILL BRING INCREASING RAIN AND SNOW TO SOUTHWEST
PORTIONS OF THE AREA THIS EVENING THROUGH TOMORROW MORNING.
A CHANCE OF THUNDERSTORMS IS POSSIBLE FOR THE AREA THROUGH THIS
EVENING...ALTHOUGH ANY CONVECTIVE DEVELOPMENT SHOULD BE ISOLATED
AND RELATIVELY WEAK...MOSTLY AS A RESULT OF INCREASED STABILITY
FROM COLD AIR ALOFT. CURRENT RADAR IMAGERY SHOWS STRONGEST STORMS
ALONG THE WESTERN SLOPES OF THE CASCADES AND EASTWARD INTO
NORTHERN KLAMATH COUNTY. EXPECT THIS TO CONTINUE TO BE THE MAIN
AREA FOR POSSIBLE THUNDERSTORM DEVELOPMENT THROUGH THIS EVENING.
AS THE OFFSHORE LOW APPROACHES THE COAST THIS EVENING AND TONIGHT
EXPECT AREAS OF PRECIPITATION TO BE CONCENTRATED ALONG THE COAST
AND INTO WESTERN AND SOUTHERN SISKIYOU COUNTY...ESPECIALLY NEAR THE MT
SHASTA AREA. SNOW LEVELS CURRENTLY NEAR 3500 FEET WILL LOWER TO
2500 TO 3000 FEET THIS EVENING AND TONIGHT. SNOW ACCUMULATIONS IS
AREAS OF SISKIYOU COUNTY ARE FORECAST TO REACH ADVISORY TO WARNING
CRITERIA THIS EVENING THROUGH FRIDAY MORNING. HEAVY SNOW WARNINGS
ARE IN EFFECT FOR HIGHER ELEVATIONS OF THE MOUNT SHASTA AREA WITH
WINTER WEATHER ADVISORIES FOR SNOW IN WESTERN AND SOUTHERN
SISKIYOU COUNTY.
DURING THE DAY FRIDAY THROUGH FRIDAY NIGHT... SHOWER ACTIVITY
WILL LIKELY REMAIN IN THE AREA UNTIL THE TROUGH FULLY EXITS THE
REGION. THE GFS AND NAM SHOW WEAK SHOWERS STILL POSSIBLE SATURDAY
NEAR THE CASCADES AND EAST THEN TAPERING OFF.
HIGH PRESSURE RIDGING WILL BUILD INTO THE AREA LATE SATURDAY INTO
SUNDAY BRINGING WARM AND DRY CONDITIONS. .
.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY NIGHT). OVER THE PAST
FEW DAYS...THE GFS HAS BEEN MORE CONSISTENT THAN THE NAM OR ECMWF
WITH THE EVOLUTION OF THE UPPER LEVEL PATTERN EARLY NEXT WEEK. I
HAVE GONE WITH A BLEND OF THE MODELS...WITH A SLIGHT LEAN TOWARD THE
GFS.
THE 12Z NAM IS THE FASTEST AND WETTEST OF THE MODELS...INDICATING AN
OCCLUDING FRONT TO BRING RAIN INTO THE COAST AND UMPQUA BASIN AS
EARLY AS SUNDAY AFTERNOON. GIVEN THE STRENGTH AND AMPLITUDE OF THE
WEEKEND RIDGE...THE NAM APPEARS TO BE TOO PROGRESSIVE.
MEANTIME...THE ECMWF HAS BECOME THE LEAST PROGRESSIVE OF THE MODELS
AND ALSO TRACKS THE BULK OF THE PRECIPITATION NORTH OF OUR AREA. THE
ECMWF BRINGS PRECIPITATION INTO THE COAST AND UMPQUA BASIN NORTHWARD
MONDAY INTO MONDAY EVENING. THE GFS SOLUTION IS FOR A MORE
WIDESPREAD EVENT WITH SNOW LEVELS ABOVE 6000 FEET...BUT FOCUSED
ALMOST SOLELY ON LATE SUNDAY NIGHT AND MONDAY MORNING. IN BLENDING
THE SOLUTIONS I HAVE RAISED LATE SUNDAY NIGHT AND MONDAY POPS IN
SOUTHWEST OREGON TO A RANGE BETWEEN CHANCE AND LIKELY WHILE
MAINTAINING SLIGHT CHANCE TO CHANCE POPS FOR NORTHERN CALIFORNIA AND
SOUTH CENTRAL OREGON.
GIVEN THE EXTENT OF MODEL DISAGREEMENT AT THE BEGINNING OF THE LONG
TERM, I DID NOT MAKE SUBSTANTIAL CHANGES TO THE REMAINDER OF THE
PERIOD THROUGH THURSDAY NIGHT. THERE IS HIGH CONFIDENCE THAT THE
PATTERN WILL REMAIN ACTIVE WITH TEMPERATURES NOT FAR FROM NORMAL.
FORECAST POPS ARE NEAR CLIMATOLOGICAL NORMAL WITH THE AFOREMENTIONED
TRENDING TOWARD THE GFS TIMING. MOST NOTABLE IS THE INDICATION OF
HIGHER POPS FROM TUESDAY NIGHT INTO EARLY THURSDAY DUE TO THE NEXT
DEEP AND BROAD UPPER LOW ARRIVING FROM THE NORTHWEST. /DW
&&
.AVIATION... VFR CONDITIONS WILL PREVAIL AT ALL TERMINALS...WITH
THE EXCEPTION OF PERIODIC MVFR AT ANY LOCATIONS THAT EXPERIENCE
HEAVIER SHOWERS OR AN ISOLATED THUNDERSTORM. CONVECTION CHANCES
WILL DIMINISH AFTER ROUGHLY 04 UTC THIS EVENING. THEN...CAN EXPECT
INCREASING AREAS OF MVFR CIGS ALONG THE COAST DUE TO INCREASED SHOWER
ACTIVITY...AND INTO THE MOUNT SHASTA AREA AS SNOW INTENSIFIES DURING
THE LATE EVENING AND OVERNIGHT. MEANWHILE...AREAS OF MVFR CIGS WILL
SPREAD INTO THE UMPQUA BASIN...INCLUDING KRBG. MOUNTAIN
OBSCURATIONS ARE EXPECTED TO INCREASE THIS EVENING THROUGH
TONIGHT.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...WINTER WEATHER ADVISORY UNTIL 8 AM PDT FRIDAY ABOVE 2500 FEET
FOR CAZ080.
WINTER WEATHER ADVISORY UNTIL 8 AM PDT FRIDAY BELOW 4000 FEET
FOR CAZ082.
WINTER STORM WARNING UNTIL 8 AM PDT FRIDAY ABOVE 4000 FEET FOR
CAZ082.
WINTER WEATHER ADVISORY UNTIL 8 AM PDT FRIDAY BELOW 4500 FEET
FOR CAZ083.
WINTER STORM WARNING UNTIL 8 AM PDT FRIDAY ABOVE 4500 FEET FOR
CAZ083.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 PM PDT THIS EVENING FOR
PZZ356-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT SATURDAY
FOR PZZ356-376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 PM PDT THIS EVENING FOR
PZZ350-370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 9 AM PDT SATURDAY
FOR PZZ350-370.
CCHazardous weather outlook, Apr 12, 1:47 PM PST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
0247 PM PDT THU APR 12 2012
CAZ082-131400-
SOUTH CENTRAL SISKIYOU COUNTY-
0247 PM PDT THU APR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
WINTER STORM WARNING IN EFFECT ABOVE 4000 FEET AND WINTER WEATHER
ADVISORY IN EFFECT BELOW 4000 FEET. SEE WINTER WEATHER MESSAGE FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER STORM WARNING ABOVE 4000 FEET AND WINTER WEATHER ADVISORY
BELOW 4000 FEET CONTINUES TO 8 AM PDT FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-131400-
WESTERN SISKIYOU COUNTY-
0247 PM PDT THU APR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
WINTER WEATHER ADVISORY IN EFFECT ABOVE 2500 FEET. SEE WINTER
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER WEATHER ADVISORY CONTINUES TO 8 AM PDT FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ083-131400-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
0247 PM PDT THU APR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
WINTER STORM WARNING IN EFFECT ABOVE 4500 FEET AND WINTER WEATHER
ADVISORY IN EFFECT BELOW 4500 FEET. SEE WINTER WEATHER MESSAGE FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER STORM WARNING ABOVE 4500 FEET AND WINTER WEATHER ADVISORY
BELOW 4500 FEET CONTINUES TO 8 AM PDT FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, South Central Siskiyou County
- When
- April 12, 3:00 PM PST to April 13, 5:00 AM PST
- Where
- South Central Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
A spotter 2SSW Weed at 3950 feet reported 11.0 inches of wet and heavy snow in 12 hours ending at 13/0500 PST. A spotter 4SW Weed at 4000 feet reported 16.0 inches of snow in 12 hours ending at 13/0800 PST. A spotter 3SSW Weed at 4000 feet reported 12.0 inches of snow in 16 hours ending at 13/0800 PST.
Heavy Snow, North Central & Southeast Siskiyou County
- When
- April 12, 8:00 PM PST to April 13, 8:00 AM PST
- Where
- North Central & Southeast Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
A spotter N Tennant reported 6.0 inches of snow overnight ending at 13/0800 PST.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Michigan, April 12, 2012$12 million · 2 events
- Wildfire in Georgia, April 12 to 13, 2012$50,000 · 1 event
- Hail in Nebraska, April 12, 20122.5 in hail · 18 events
- Drought in Massachusetts, April 12 to 30, 201215 events
- Frost and Freeze in Illinois, April 12, 201213 events
- Frost and Freeze in New York, April 12 to 13, 201213 events
- Tornado and Hail in Nebraska, April 12, 2012EF0 · 12 events
- Drought in Rhode Island, April 12 to 30, 20128 events
- Hail in Colorado, April 12, 20122 in hail · 8 events
- Hail and Damaging Wind in Kansas, April 12, 20121 in hail · 5 events
- Frost and Freeze in Virginia, April 12, 20124 events
- Frost and Freeze in West Virginia, April 12, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365412, 365411.